T O P I C R E V I E W
Member # 38098
posted 04-14-2013 02:41 AM
Back in February I started to take prescribed antibiotics to prevent an infection, and i took them for about 2 weeks. My period is always on time, but The following month my period was extremely light spotting, and this month my period is late. I've taken 4 pregnancy tests so I know I'm not pregnant. I read online that antibiotics can cause this issue. If so how long before I'm back to normal? Thanks.
Member # 103145
posted 04-14-2013 12:18 PM
Yes, your spot on, some antibiotics can interfere with your period. Different combinations of hormonal birth control and various antibiotics/medications can have different effects on different individuals. So, it's hard to say how long before you back to normal. You may consider asking a doctor about this if it's something your really worried about. Are you still concerned that you may be pregnant or just wondering when your period will be back on track? Here is a page that address Antibiotics and Birth Control Is this helpful?
Jacob at Scarleteen
Member # 66249
posted 04-14-2013 12:58 PM
It sounds like the antibiotics upset this particular cycle but I don't think they'd still be active in your body after that so I would imagine your next cycle would be back to normal. Although there's no way to guarantee.
Member # 38098
posted 04-14-2013 08:08 PM
Thank you for your advice. No, I'm not currently on birth control, so i know there wasn't any interference.. I'm also at the point in life where I'd be okay with it happening. I just don't feel healthy missing my period like that. Why do antibiotics cause this?
Member # 90293
posted 04-15-2013 07:10 AM
I'm not really sure why antibiotics specifically can cause this to happen, but all sorts of things can throw the body's chemistry off, which can affect the menstrual cycle. The infection the antibiotic was prescribed for could be partly responsible for this change as well.
There's really no way for us to predict how long it will take your body to regain equilibrium.
Member # 103815
posted 04-16-2013 02:00 PM
I agree with the rest of our volunteers here that we can't tell you one specific reason why your taking of antibiotics affected your menses, simply because there are many variables at play--what antibiotic you were taking, what kind of infection you had, the dosage of the prescription, how consistently you took them, etc.
The quick and dirty explanation to your question is that taking antibiotics is akin to throwing a nuclear bomb at your body; sure, it's meant to kill off the bad bacteria, but then, some of your normal flora (good bacteria) gets taken out as collateral as well. Hence, in addition to protecting you against infection, your body is also trying to process the antibiotic, get rid of it, and regenerate the normal flora that was lost. All of that takes time and is stressful on the body; and since the menstrual cycle is oftentimes sensitive to stress, it is likely that the stress of your body dealing with the infection and the antibiotics led to this. And like what everyone else said, there's no knowing when exactly you'll be "back to normal," since, again, there's many variables that could affect that outcome. In general, younger and healthier individuals bounce back much faster and easier from bodily stresses than do those who are older and not in the best of health. Simple practices like eating well, working out, and getting enough sleep can help boost immunity and positively contribute to helping regulate your menses after this episode. As well, it never hurts to help replenish your normal flora with probiotics and yogurt. Hope this helps.